Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 148, NWS Goodland, KS

July 13, 2020Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2020, 5:29 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2020, 5:29 PM MDT (23:29 UTC)
Expired
Jul 13, 2020, 6:45 PM MDT
In force
76 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 2:36 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
3370 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 5:27 PM MDT, 2 minutes earlier.

Area forecast discussion, Jul 13, 5:27 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
527 PM MDT Mon Jul 13 2020

.UPDATE...
Issued at 251 PM MDT Mon Jul 13 2020

A Severe Thunderstorm Watch has been issued for the entire Tri-
State region until 11 PM MDT/12 AM CDT. The primary threats with
storms will be large hail and damaging winds. Continue to monitor
the forecast for the latest severe weather information.

&&

.SHORT TERM...(This afternoon through Tuesday)
Issued at 149 PM MDT Mon Jul 13 2020

Latest upper air analysis shows the long wave trough over Canada
extending down to the Great Basin.  Ahead of the long wave trough
was a ridge over the Plains.  Between the ridge axis and the trough
axis is a short wave trough over Northeast Colorado and the Nebraska
Panhandle.  At the surface was a dry line over Eastern Colorado
beneath the short wave trough.  Latest visible satellite indicates
storms are trying to form over the Nebraska Panhandle along the dry
line.  Further south storm updrafts have tried and failed so far. To
the west storm activity is developing over the Rockies and moving
east.

For the rest of the afternoon am expecting storm activity to begin
around 2 PM along the dry line to the west of the forecast area as
storms continue to move east from the Rockies.  As the afternoon
progresses, the storm coverage should gradually increase as they
move east.

This evening storms will continue to move east out of Colorado.
Meanwhile the storm cluster north in Nebraska looks to extend south
as it moves east.  As storms move east they will move into higher
CAPE values, better shear, and better 0-3 and 0-1 km helicity, thus
causing storm intensity to increase as they move to the east.  Am
thinking this northern cluster should link with the storm activity
in the forecast area around mid evening. Model data indicates the
storm activity declining as storms move east of Highway 83.  However
model data last night had the storms fading as they left Colorado,
and the storms lasted much further east than that.  Therefore
confidence is moderate that storms will last across the entire
forecast area before fading.

Threats with the storms for today and this evening look to be wind
gusts of 80 MPH, possibly higher based on prior severe weather
events, and hail up to baseball size.  The hail threat will be
greatest over the western part of the forecast area where storms
will still be more isolated to scattered.  Once storms form a
cluster or line, am thinking the threat will shift to straight-line
wind.  A brief tornado cannot be ruled out either.  The 0-1 KM bulk
shear is favorable for tornadic development, and the orientation of
the deep layer shear being perpendicular to the storm cluster/line
will also be favorable for tornadic development.  Therefore,
tornadoes look to be a risk despite storms clustering this evening.

Impacts for this event look to be widespread wind damage including
broken power poles, large tree limbs blown down, trees snapped or
uprooted, and windows blown out.  Significant hail damage may also
occur before storms conglomerate.

Confidence of widespread wind damage is high, especially based on
what happened last night.  Confidence for significant hail damage is
moderate to high.

One item of concern is the amount of mixed layer cinh that will be
present during the afternoon along the dry line.  Near term model
data has continued to delay the storm activity an hour with each
update.  Still thinking the peak storm activity/intensity will be
during the first half of the evening, the question is what the
coverage will be.

Tuesday/Tuesday night a cold front will move through the forecast
area from the north.  Highs will be 15-20 degrees cooler than today.
The front looks to stall just south of the forecast area.  During
the afternoon an upper level short wave trough will move through the
forecast area.  The stalled front will serve as a focus for storm
development.  Due to the front being south of the forecast area,
almost all the storms should be elevated behind the front.  The only
caveat will be along the far southern part of the forecast area near
the front where storms could still become surface based.  The storm
activity should push the front further south of the forecast area.

Based on the track of the upper level short wave trough, am thinking
the southern half of the forecast area will be favored for severe
weather.  Due to the storms being elevated for the most part, am
thinking hail will be the main threat.  However, close to the front
there may be wind and potentially a threat for tornadoes.  This
threat area will shift south with the front.

.LONG TERM...(Wednesday through Monday)
Issued at 111 PM MDT Mon Jul 13 2020

Wednesday and Thursday will see an upper level high continue to be
located over the Southern Plains with an upper level trough moving
across the Northern Plains near the Canadian border. This will cause
the Tri-state area to see upper level Northwest flow that will bring
some shortwaves across the area. These shortwaves combined with
surface lows coming off the Rockies will bring some precipitation
chances to areas mainly near the Colorado border in the evenings.
High's for Wednesday will be near the low 80's due to the passage of
the front the prior day. Thursday will then see high's in the lower
90's as the front moves further south away from the area.

The weekend will see the upper level high strengthen and expand to
cover much of the Southern U.S. The Tri-state area will see
temperatures warm to the upper 90's and lower 100's throughout the
weekend. Conditions will mostly be drier with relative humidity
values mainly between 15 and 40 percent in the afternoons/evenings.
Need to watch for fire weather conditions in our Western counties
though winds through the weekend appear to be below threshold. Also
will need to keep an eye on the surface pattern as a surface low may
move in from the Northwest, from the front ranges, during the
weekend and bring some slight precip chances for counties near the
Colorado border.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 527 PM MDT Mon Jul 13 2020

VFR conditions are expected to persist through much of the TAF
period at KGLD.  Forecast starts off with thunderstorms in the
vicinity of the terminal.  A few storms could be strong to severe
with hail and damaging winds possible.  Opted for a tempo group to
indicate an expected wind shift and increase in winds as storms move
through.  Visibility may be reduced to MVFR conditions as heavy rain
will bring down visibility. Storm chances are expected to wrap up
around 04-05Z with conditions returning to VFR.  Winds will be
primarily from the south overnight, turning to the north as a low
pressure system moves across southwestern Kansas and a cold front
advances into southwestern Nebraska.

VFR conditions are expected to start out the TAF period at KMCK
terminal.  Thunderstorms will be in the vicinity of the terminal
this evening with better chances from 03-06Z.  Hail and gusty winds
will be possible with any storms that move through the area.  Heavy
rain may bring visibility down to MVFR levels through around 06Z.
Any storms moving into the region may bring a wind shift and gusty
winds.  Conditions are expected to improve to VFR conditions Winds
will become southeasterly around 08kts as storms move out of the
area. Some low level wind shear may develop for a few hours around
10Z.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...AW
SHORT TERM...JTL
LONG TERM...KAK
AVIATION...AW
Hazardous weather outlook, Jul 13, 2:50 PM MDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
250 PM MDT Mon Jul 13 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
250 PM MDT Mon Jul 13 2020 /350 PM CDT Mon Jul 13 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch has been issued for the entire Tri-State
area until 11 p.m. MDT. Thunderstorms developing along the Cheyenne
Ridge and Palmer Divide this afternoon are expected to evolve into a
line of thunderstorms. Any storms that develop will be capable of
producing widespread damaging winds late this afternoon and evening.
Isolated instanced of baseball size hail may occur, mainly in Eastern
Colorado, before the storms form a line and become more of a wind
threat, with gusts of 80 MPH likely.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Isolated severe thunderstorms are possible across the Tri-State area
during the late afternoon and evening hours on Tuesday, mainly
between 4-11 pm MDT. At this time the southern half of the Tri-State
area is more favored for severe thunderstorm development.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Please send any storm reports to
the National Weather Service via phone or social media.

In the hours before

Special weather statement, Jul 13, 4:48 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
448 PM MDT Mon Jul 13 2020

COZ092-132315-
Cheyenne County CO-
448 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 515 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Boyero, or 37 miles south of Flagler, moving east
at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kit Carson, Wild Horse and Aroya.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.

LAT...LON 3869 10317 3869 10316 3879 10317 3893 10316
      3893 10279 3861 10271 3862 10306 3861 10317
TIME...MOT...LOC 2248Z 266DEG 26KT 3875 10317

JN
Local storm report, Jul 13, 4:53 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     EXCESSIVE HEAT   1 E HILL CITY           39.37N 99.83W
07/13/2020  M105 F           GRAHAM             KS   ASOS

            ASOS STATION KHLC HILL CITY.

&&

KAK
Special weather statement, Jul 13, 4:54 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
454 PM MDT Mon Jul 13 2020

COZ090-132315-
Yuma County CO-
454 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 515 PM
MDT...

At 453 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Eckley to 5 miles southeast of
Cope. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Yuma, Wray, Eckley, Abarr, Vernon, Joes and Kirk.

This includes Highway 385 between mile markers 228 and 258.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern and east central Colorado.

LAT...LON 4031 10212 3957 10233 3957 10280 4000 10280
      4000 10279 4010 10280 4016 10277
TIME...MOT...LOC 2253Z 256DEG 45KT 4010 10256 3961 10278

Husted
Special weather statement, Jul 13, 5:04 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
504 PM MDT Mon Jul 13 2020

COZ091-132330-
Kit Carson County CO-
504 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 530 PM MDT...

At 504 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Cope to 6 miles northeast
of Flagler. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Stratton, Flagler, Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 403 and
420.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern and east central Colorado.

LAT...LON 3928 10310 3957 10283 3957 10233 3926 10260
TIME...MOT...LOC 2304Z 258DEG 36KT 3957 10268 3935 10297

Husted
Special weather statement, Jul 13, 5:07 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
507 PM MDT Mon Jul 13 2020

COZ092-132345-
Cheyenne County CO-
507 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 545 PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Kit Carson, or 27 miles west of Cheyenne Wells, moving
east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kit Carson and Firstview.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.

LAT...LON 3904 10247 3876 10237 3871 10292 3904 10302
TIME...MOT...LOC 2307Z 253DEG 19KT 3889 10286

JN
Special weather statement, Jul 13, 5:15 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
515 PM MDT Mon Jul 13 2020

COZ090-132330-
Yuma County CO-
515 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
530 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Eckley, or 10 miles west of Wray, moving east at
40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wray, Laird and Vernon.

This includes Highway 385 between mile markers 233 and 250.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 3992 10248 4009 10252 4020 10213 3994 10206
TIME...MOT...LOC 2315Z 258DEG 35KT 4002 10241

Husted

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:19 PM MDTSpecial Weather StatementGLDThomas26 min
Jul 12, 6:40 PM MDTSpecial Weather StatementGLDWallace20 min
Jul 12, 6:54 PM MDTSpecial Weather StatementGLDThomas36 min
Jul 12, 6:54 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace35 min
Jul 12, 7:16 PM MDTSpecial Weather StatementGLDLogan14 min
Jul 12, 7:28 PM MDTSpecial Weather StatementGLDThomas17 min
Jul 12, 7:32 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas58 min
Jul 12, 7:36 PM MDTSpecial Weather StatementGLDGreeley24 min
Jul 12, 8:01 PM MDTSpecial Weather StatementGLDGreeley14 min
Jul 12, 8:02 PM MDTSevere Thunderstorm WarningGLDGove73 min
Jul 12, 8:06 PM MDTSpecial Weather StatementGLDLogan9 min
Jul 12, 8:13 PM MDTSpecial Weather StatementGLDGreeley17 min
Jul 12, 8:15 PM MDTSpecial Weather StatementGLDLogan15 min
Jul 12, 8:34 PM MDTSpecial Weather StatementGLDWichita26 min
Jul 12, 8:43 PM MDTSpecial Weather StatementGLDLogan17 min
Jul 12, 8:58 PM MDTSpecial Weather StatementGLDWichita17 min
Jul 12, 9:11 PM MDTSevere Thunderstorm WarningGLDGove34 min
Jul 12, 6:36 PM MDTSevere Thunderstorm WarningGLDCheyenne24 min
Jul 12, 7:07 PM MDTFlash Flood WarningGLDCheyenne3 hr
Jul 12, 10:00 PM MDTAreal Flood WarningGLDCheyenne11 hr
Jul 13, 4:48 PM MDTSpecial Weather StatementGLDCheyenne27 min
Jul 13, 4:54 PM MDTSpecial Weather StatementGLDYuma21 min
Jul 13, 5:02 PM MDTSevere Thunderstorm WarningGLDYuma58 min
Jul 13, 5:04 PM MDTSpecial Weather StatementGLDKit Carson26 min
Jul 13, 5:07 PM MDTSpecial Weather StatementGLDCheyenne38 min
Jul 13, 5:15 PM MDTSpecial Weather StatementGLDYuma15 min
Jul 13, 5:42 PM MDTSpecial Weather StatementGLDYuma18 min
Jul 13, 5:44 PM MDTSpecial Weather StatementGLDCheyenne16 min
Jul 13, 5:59 PM MDTSevere Thunderstorm WarningGLDYuma30 min
Jul 12, 6:29 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow46 min
Jul 12, 7:00 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow30 min
Jul 12, 7:15 PM MDTSevere Thunderstorm WarningGLDRed Willow30 min
Jul 12, 7:46 PM MDTSpecial Weather StatementGLDRed Willow14 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.